Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 5:35 PM CDT for 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 30, 2020, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Nemaha County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WGUS53 KTOP 302235
FFWTOP
KSC013-085-087-131-177-310430-
/O.NEW.KTOP.FF.W.0038.200730T2235Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
535 PM CDT Thu Jul 30 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Jefferson County in northeastern Kansas...
Northwestern Shawnee County in east central Kansas...
Jackson County in northeastern Kansas...
Southeastern Nemaha County in northeastern Kansas...
Brown County in northeastern Kansas...
* Until 1130 PM CDT.
* At 533 PM CDT, rainfall from earlier today produced 2 to 4 inches
of rain across portions of the warned area. Additional heavy rain
has developed and will remain across the warned area for several
hours. 1 to 4 inches of additional rainfall can be expected. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Holton, Hiawatha, Horton, Valley Falls, Rossville, Dover, Silver
Lake, Hoyt, Wetmore, Mayetta, Everest, Robinson, Whiting, Denison,
Circleville, Delia, Netawaka, Soldier, Willard and Powhattan.
Additional rainfall amounts of 1 to 4 inches are possible in the
warned area.
This includes Interstate 70 between mile markers 346 and 353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4000 9535 3965 9534 3965 9556 3949 9557
3942 9557 3942 9534 3895 9594 3910 9595
3912 9601 3913 9599 3913 9604 3956 9604
4000 9538
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Baerg2 follow-up statements
424
WGUS73 KTOP 310227
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
927 PM CDT Thu Jul 30 2020
KSC013-085-087-131-177-310430-
/O.CON.KTOP.FF.W.0038.000000T0000Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Jackson-Nemaha-Brown-
927 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHWESTERN JEFFERSON...NORTHWESTERN SHAWNEE...JACKSON...
SOUTHEASTERN NEMAHA AND BROWN COUNTIES...
At 926 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. One to two inches of rain have already
fallen since 6 PM. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Holton, Hiawatha, Horton, Valley Falls, Rossville, Dover, Silver
Lake, Hoyt, Wetmore, Mayetta, Everest, Robinson, Whiting, Denison,
Circleville, Delia, Netawaka, Soldier, Willard and Powhattan.
Additional rainfall amounts of up to an inch are possible in the
warned area.
This includes Interstate 70 between mile markers 346 and 353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4000 9535 3965 9534 3965 9556 3949 9557
3942 9557 3942 9534 3895 9594 3910 9595
3912 9601 3913 9599 3913 9604 3956 9604
4000 9538
FLASH FLOOD...RADAR INDICATED
$$
Gargan839
WGUS73 KTOP 310422
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1122 PM CDT Thu Jul 30 2020
KSC013-085-087-131-177-310432-
/O.EXP.KTOP.FF.W.0038.000000T0000Z-200731T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Jackson-Nemaha-Brown-
1122 PM CDT Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN JEFFERSON...NORTHWESTERN
SHAWNEE...JACKSON...SOUTHEASTERN NEMAHA AND BROWN COUNTIES WILL
EXPIRE AT 1130 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4000 9535 3965 9534 3965 9556 3949 9557
3942 9557 3942 9534 3895 9594 3910 9595
3912 9601 3913 9599 3913 9604 3956 9604
4000 9538
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:46 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 30, 3:46 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 346 PM CDT Thu Jul 30 2020 .SHORT TERM...(This evening through Friday) Issued at 323 PM CDT Thu Jul 30 2020 As of 20Z Thursday afternoon, a cutoff midlevel low continues to slowly progress ESE with its current position across Johnson County, Kansas. Widespread rain showers with occasional thunderstorms continue to progress northeast to southwest within the northwest quad of the midlevel low. Portions of the area have received several inches of rainfall, including over 5 inches within the Topeka metro area. Radar observations coupled with rainfall reports suggest as 0.5 degree radar reflectivities meet/exceed 50 dBz, hourly rainfall rates reach 2-3". This trend will continue through the evening hours and possibly worsen, especially across portions of Lyon, Coffey, and Anderson counties where breaks in the overcast have allowed for increased destablilzation to occur and may contribute to enhanced rainfall rates this evening. Bottom line, the threat for flash-flooding, possibly significant, will continue through the evening and into the overnight hours. Transitioning into Friday, rainfall should gradually end from northwest to southeast as the midlevel low continues its progression eastward. This will set the stage for a quiet and comfortable afternoon with temperatures in the low 80s. .LONG TERM...(Friday night through Thursday) Issued at 323 PM CDT Thu Jul 30 2020 Northwesterly midlevel flow will be dominate the extended period. As a result, temperatures will remain quite comfortable for early August with highs in the 70s and 80s. We will have to monitor embedded shortwaves within the broader midlevel flow that could yield a few rain showers Saturday and possibly Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 30 2020 Periods of moderate to heavy rainfall will continue into the evening hours at all sites. VSBY could be reduced to LIFR and even VLIFR for brief periods. CIGS will remain MVFR to IFR through much of the TAF period. Conditions should begin to improve through the morning hours Friday. Winds should remain from a northern direction at 5-15 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Friday for KSZ008>012-020>024- 034. Flash Flood Watch through Friday morning for KSZ026-035>040- 054>056-058-059. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Baerg
Hazardous weather outlook, Jul 30, 3:48 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 348 PM CDT Thu Jul 30 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-312100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 PM CDT Thu Jul 30 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and thunderstorms will continue across the area this evening into tonight. Heavy rainfall is occurring with these showers and storms and may result in additional flash flooding and rapid river and stream rises. Severe weather is not expected. Minor flooding of some rivers and creeks in north central and northeast Kansas will continue into the weekend. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 4:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 4 NNE PERRY 39.13N 95.37W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
ROAD AT 46TH AND LINN CLOSED DUE TO
FLOODING.
&&Local storm report, Jul 30, 4:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 1 NE VALLEY FALLS 39.36N 95.45W
07/30/2020 JEFFERSON KS EMERGENCY MNGR
170TH ROAD CLOSED DUE TO FLOODING.
&&Local storm report, Jul 30, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HEAVY RAIN CORNING 39.66N 96.03W
07/30/2020 E5.00 INCH NEMAHA KS TRAINED SPOTTER
SINCE YESTERDAY MORNING.
&&
DRLocal storm report, Jul 30, 5:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLASH FLOOD 3 NNE TOPEKA 39.09N 95.65W
07/30/2020 SHAWNEE KS TRAINED SPOTTER
SPOTTER REPORTED 7 TO 8 INCHES OF WATER
FLOWING ACROSS US 24 NEAR MERIDEN RD.
&&
WGLocal storm report, Jul 30, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 WSW TOPEKA 39.02N 95.80W
07/30/2020 M2.20 INCH SHAWNEE KS NWS EMPLOYEE
MEASURED BETWEEN 10:30 AM AND 1 PM.
&&
WGLocal storm report, Jul 30, 5:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN TOPEKA 39.05N 95.68W
07/30/2020 M2.16 INCH SHAWNEE KS TRAINED SPOTTER
RAINFALL TOTAL FROM MORNING INTO THE
AFTERNOON.
&&
WGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:46 PM CDT | Areal Flood Warning | TOP | Shawnee | 8 hr |
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.